Arizona, 2009

Heavy Rain in Arizona, July 2, 2009

July 2, 2009 · NWS FGZ · 1 event in 1 county or zone

A strong thunderstorm produced heavy rain in the town to Globe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong thunderstorm produced heavy rain in the town to Globe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 2, 3:00 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 3:00 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST THU JUL 2 2009

.SYNOPSIS...MONSOON FLOW WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA FROM TODAY INTO THE HOLIDAY
WEEKEND. SEASONABLE TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.DISCUSSION...MID-LEVEL HIGH PRESSURE CENTERED NEAR EASTERN NEW
MEXICO WILL CONTINUE TO ALLOW A MOIST MONSOONAL FLOW OVER THE REGION
FOR THE REMAINDER OF TODAY AND AGAIN ON FRIDAY. WITH PRECIPITABLE
WATER VALUES NEAR 1 INCH AT FLAGSTAFF THROUGH THE MORNING AND EARLY
AFTERNOON...THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF THE
NORTHLAND...THOUGH THE STRENGTH OF THESE STORMS HAS BEEN LIMITED
THUS FAR TO BELOW SEVERE LEVELS.

FAVORABLE MOISTURE FOR PRECIPITATION SHOULD REMAIN THROUGH THE END
OF THE WEEK...WITH A DRIER SOUTHWESTERLY FLOW ALOFT DEVELOPING BY
LATE IN THE WEEKEND AND EARLY NEXT WEEK. PRECIP CHANCES ARE LESSER
DURING THIS TIME FRAME...ALTHOUGH SLIGHT CHANCES FOR THUNDERSTORMS
STILL SEEM WARRANTED.

IN ALL...KEEPING NEAR SEASONABLE DAYTIME TEMPERATURES AND PRECIP
CHANCES THROUGH THE MAJORITY OF THE 7-DAY FORECAST.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...THEN TAPER OFF
WITH ANY REMAINING CIGS AOA 10 KFT THROUGH THE OVERNIGHT PERIOD.
FOR FRIDAY...FORECAST SOUNDINGS SUGGEST SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY TO DEVELOP BY LATE MORNING AND LAST THROUGH
THE AFTERNOON. VFR CONDITIONS IN THE MORNING WILL TRANSITION TO
LOCAL MVFR CONDITIONS IN SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.
SOME OF THE HEAVIER THUNDERSTORMS MAY RESULT IN BRIEF IFR CONDITIONS
FRIDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...THROUGH SATURDAY...HIGH PRESSURE WILL REMAIN
CENTERED TO OUR EAST...AND RESULTING FLOW AROUND THE HIGH WILL
PROVIDE MODERATE MOISTURE PROFILES WITH AFTERNOON MINIMUM RELATIVE
HUMIDITY REMAINING ABOVE CRITICAL VALUES. SCATTERED AFTERNOON AND
EARLY EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED BOTH FRIDAY AND
SATURDAY...ALONG WITH LOCALIZED GUSTY WINDS IN VICINITY OF THE
STRONGER THUNDERSTORMS. OUTSIDE OF THUNDERSTORM ACTIVITY...WINDS
WILL BE LIGHT.

SUNDAY THROUGH TUESDAY...A DRYING TREND IS EXPECTED THROUGH THE
PERIOD AS DEEPER WESTERLY FLOW RESUMES. THE CHANCE FOR AFTERNOON AND
EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL BE LESS THAN 20
PERCENT ACROSS MOST OF NORTHERN ARIZONA...EXCEPT 20-25 PERCENT ALONG
THE MOGOLLON RIM. MINIMUM AFTERNOON RH VALUES WILL RANGE FROM 30-35
PERCENT ACROSS THE WHITE MOUNTAINS TO 10-15 PERCENT ACROSS THE GRAND
CANYON COUNTRY AND KAIBAB PLATEAU. WINDS WILL REMAIN BELOW 15 MPH
THROUGH PERIOD...EXCEPT INCREASING TO NEAR 20 MPH LATE MONDAY AND
TUESDAY ACROSS THE KAIBAB AND COCONINO PLATEAUS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................KD
AVIATION/FIRE WEATHER...PETRO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 2, 9:55 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST THU JUL 2 2009

AZZ004>018-037>040-030700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
955 AM MST THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT WIDELY SCATTERED LIGHT TO MODERATE SHOWERS TO CONTINUE
THROUGH THE MORNING ACROSS NORTHEASTERN ARIZONA. ISOLATED
THUNDERSTORMS WILL LATER DEVELOP OVER THE HIGHER TERRAIN BY THE LATE
MORNING AND EARLY AFTERNOON...BEFORE BECOMING MORE NUMEROUS AND
MOVING INTO LOWER ELEVATIONS THROUGH THE EVENING. MOST STORMS SHOULD
MOVE SLOWLY TO THE NORTHEAST...WITH THE POSSIBILITY OF HEAVY RAIN
AND SMALL HAIL IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL REMAIN ACROSS NORTHERN ARIZONA FRIDAY WITH WIDESPREAD
THUNDERSTORM ACTIVITY PERSISTING. DRIER AIR WILL BEGIN TO MOVE INTO
THE REGION OVER THE WEEKEND AND EARLY NEXT WEEK FOR DIMINISHED
CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
July 2, 6:25 PM MST to 7:35 PM MST
Where
Gila County, 5 mi E of Globe to 5 mi W of Globe
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.400, -110.693

A strong thunderstorm produced as much as 1.30 inches of rain in just 50 minutes across Globe which resulted in minior flooding. Pea size hail was also reported at the time of the heavy rainfall. One spotter in Miami reported a wall of water coming towards him shortly after 7 PM.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189751.